Israel Journal of Mathematics

, Volume 153, Issue 1, pp 355–380

There are significantly more nonegative polynomials than sums of squares

Article

Abstract

We study the quantitative relationship between the cones of nonnegative polynomials, cones of sums of squares and cones of sums of even powers of linear forms. We derive bounds on the volumes (raised to the power reciprocal to the ambient dimension) of compact sections of the three cones. We show that the bounds are asymptotically exact if the degree is fixed and number of variables tends to infinity. When the degree is larger than two, it follows that there are significantly more nonnegative polynomials than sums of squares and there are significantly more sums of squares than sums of even powers of linear forms. Moreover, we quantify the exact discrepancy between the cones; from our bounds it follows that the discrepancy grows as the number of variables increases.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A. I. Barvinok,Estimating L norms by L 2k norms for functions on orbits, Foundations of Computational Mathematics,2 (2002), 393–412.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    A. Barvinok and G. Blekherman,Convex geometry of orbits, inProceedings of MSRI Workshop on Discrete Geometry, Discrete and Computational Geometry, to appear.Google Scholar
  3. [3]
    G. Blekherman,Convexity properties of the cone of nonnegative polynomials, Discrete and Computational Geometry32 (2004), 345–371.MATHMathSciNetGoogle Scholar
  4. [4]
    L. Blum, F. Cucker, M. Shub and S. Smale,Complexity and Real Computation, Springer-Verlag, New York, 1998.Google Scholar
  5. [5]
    M. D. Choi, T. Y. Lam and B. Reznick,Even symmetric sextics, Mathematische Zeitschrift195 (1987), 559–580.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    J. Duoandikoetxea,Reverse Hölder inequalities for spherical harmonics, Proceedings of the American Mathematical Society101 (1987), 487–491.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    W. Fulton and J. Harris,Representation Theory. A First Course, Graduate Texts in Mathematics, 129, Springer-Verlag, New York, 1991.MATHGoogle Scholar
  8. [8]
    G. H. Hardy, J. E. Littlewood and G. Pólya,Inequalities, Reprint of the 1952 edition, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1988.MATHGoogle Scholar
  9. [9]
    O. Kellogg,On bounded polynomials in several variables, Mathematische Zeitschrift27 (1928), 55–64.CrossRefMathSciNetGoogle Scholar
  10. [10]
    M. Meyer and A. Pajor,On the Blaschke-Santal inequality, Archiv der Mathematik (Basel)55 (1990), 82–93.MATHMathSciNetGoogle Scholar
  11. [11]
    J. Pach and P. Agarwal,Combinatorial Geometry, Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley, New York, 1995.MATHGoogle Scholar
  12. [12]
    P. Parrilo,Semidefinite programming relaxations for semialgebraic problems, Mathematical Programming96 (2003), no. 2, Series B, 293–320.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    P. A. Parrilo and B. Sturmfels,Minimizing polynomials functions, inAlgorithmic and Quantitative Real Algebraic Geometry, DIMACS series in Discrete Mathematics and Theoretical Computer Science, 60, American Mathematical Society, Providence, RI, 2003, pp. 83–99.Google Scholar
  14. [14]
    G. Pisier,The Volume of Convex Bodies and Banach Space Geometry, Cambridge Tracts in Mathematics, 94, Cambridge University Press, Cambridge, 1989.MATHGoogle Scholar
  15. [15]
    A. Prestel and C. Delzell,Positive Polynomials. From Hilbert’s 17th Problem to Real Algebra, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2001.MATHGoogle Scholar
  16. [16]
    B. Reznick,Sums of even powers of real linear forms, Memoirs of the American Mathematical Society96 (1992), no. 463.Google Scholar
  17. [17]
    B. Reznick,Uniform denominators in Hilbert’s seventeenth problem, Mathematische Zeitschrift220 (1995), 75–97.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    B. Reznick,Some concrete aspects of Hilbert’s 17th Problem, Contemporary Mathematics253 (2000), 251–272.MathSciNetGoogle Scholar
  19. [19]
    R. Schneider,Convex bodies: The Brunn-Minkowski Theory, Encyclopedia of Mathematics and its Applications, 44, Cambridge University Press, Cambridge, 1993.MATHGoogle Scholar
  20. [20]
    N. Ja. Vilenkin,Special Functions and the Theory of Group Representations, Translations of Mathematical Monographs, Vol. 22, American Mathematical Society, Providence, RI, 1968.MATHGoogle Scholar

Copyright information

© Hebrew University 2006

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA

Personalised recommendations